Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 112, NWS Nashville, TN

July 23, 1998Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 23, 1998, 8:57 PM CDT for Stewart County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1998, 8:57 PM CDT (01:57 UTC)
Expired
Jul 23, 1998, 10:55 PM CDT
In force
118 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2736 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2736 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 240157
FFWBNA
TNC161-240355-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
857 PM CDT THU JUL 23 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE

* UNTIL 1055 PM CDT

* AT 855 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING TO MOVE EAST AT
  10 MPH ACROSS THE COUNTY.

  DOPPLER RADAR ESTIMATED THAT AROUND 2 INCHES OF RAIN HAD FALLEN
  IN THE DOVER AREA IN THE CENTRAL PART OF STEWART COUNTY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER
COVEjRS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.
STEIGERWALDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:56 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 23, 7:56 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
756 PM CDT THU JUL 23 1998

EVE SFC PLOT AND RUC SFC ANALYSIS SHOWED STNRY FNT OVR NW OK BCMG A
CDFNT FM NRN AR IN NW TN AND ALG KY/TN BDR INTO WV. SFC HI OVR NRN
PLAINS FCST BY ETA/NGM/AVN MDLS A TAD STRONGER...THUS CDFNT IS A
TAD FTHR S THAN FCST BY THE MDLS AT 00Z. IT APRS THO THAT AVN MDL
HAD BEST FNTL FCST POSITION.

ADAP SHOWED TAD MORE INSTABILITY OVR W TN INTO NRN MIDDLE ALG WITH SOME
MSTR CONVERGENCE ALG FNT. OTHER THAN THAT AND APCHG SHALLOW CDFNT...
TRYING TO GET A HANDLE ON SOME FEATURE TO TIME PRECIP DVLPMT. LOOKING AT
21Z RUC MDL...IT FCSTS A 500 MB S/WV MOVG ACRS OH VLY ERY THIS EVE.
HENCE...THIS HOPEFULLY CAN BE USED FOR TIMELY OF ANY ADDITIONAL PRECIP
DVLPMT...AND MUST BE THE REASON MORE TSTMS HAVE DVLPD ERY THIS EVE OVR
OUR W AND NW CWA.

WITH THIS FEATURE MOVG TO OUR E LTR TNGT...SEE LTL REASON FOR ANY MORE
PRECIP UNTIL LATE TMW MRNG AND AFTN WHEN A CHC OF TSTMS AGAIN LUKS GUD.
NRN PLATEAU WILL BE AFFECTED LTR TNGT WITH THE TSTMS COMING TO AN END
THERE WELL AFTER MIDN.

STEIGERWALDT

In the hours before

Local storm report, Jul 23, 5:35 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT THU JUL 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    11 NW PULASKI             TN   WIND DAMAGE
07/23/98   GILES                          SHERIFFS OFFICE REPORTED
                                          A TREE DOWN ON POWER LINES
                                          ON ROSE HILL RD.

END/ORCHANIAN
Local storm report, Jul 23, 5:35 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT THU JUL 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    11 NW PULASKI             TN   WIND DAMAGE
07/23/98   GILES                          SHERIFFS OFFICE REPORTED
                                          A TREE DOWN ON POWER LINES
                                          ON ROSE HILL RD.

END/ORCHANIAN
Local storm report, Jul 23, 8:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
848 PM CDT THU JUL 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    CLARKSVILLE               TN   FLOODING
07/23/98   MONTGOMERY                     MONTGOMERY COUNTY SHERIFF
                                          REPORTED HOUSES FLOODED IN
                                          THE NORTHERN PART ONF
                                          CLARKSVILLE.

STEIGERWALDT
Local storm report, Jul 23, 8:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
848 PM CDT THU JUL 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0843 PM    CLARKSVILLE               TN   FLOODING
07/23/98   MONTGOMERY                     MONTGOMERY COUNTY SHERIFF
                                          REPORTED HOUSES FLOODED IN
                                          THE NORTHERN PART ONF
                                          CLARKSVILLE.

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:08 PM CDTFlash Flood WarningOHXMontgomery117 min
Jul 24, 12:20 AM CDTFlash Flood WarningOHXSmith2 hr

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.